Schedule a Consultation
(716) 839-3638
What is the risk of venous thromboembolism after discontinuation of coumadin
Monday, November 26, 2012

 

A study published in the Annals of Internal Medicine by Verhovsek and colleagues looked at the levels of D-dimer to predict recurrent disease after stopping anticoagulant therapy for unprovoked venous thromboembolism.

 

The authors concluded that "in patients who have completed at least 3 months of anticoagulation for a first episode of unprovoked VTE and after approximately 2 years of follow-up, a negative D-dimer result was associated with a 3.5% annual risk for recurrent disease, whereas a positive D-dimer result was associated with an 8.9% annual risk for recurrence. These rates should inform decisions about the balance of risks and benefits of prolonging anticoagulation".

 

Editor's Note (www.VeinGuide.com) : this study helps determine if coumadin should be continued or discontinued after patients have been treated with anticoagulation for venous thromboembolism.

© 2012 Vein Guide, Inc. All rights reserved.